Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 45, NWS Morristown, TN

April 5, 2017Marion County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 5, 2017, 5:38 PM CDT for Marion County, Tennessee. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2017, 5:38 PM CDT (22:38 UTC)
Expired
Apr 5, 2017, 6:45 PM CDT
In force
67 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Marion County, TN

The radar

The Northeast Alabama radar (KHTX), 49 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 6:06 PM CDTHAIL 1Martin Springs, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 1:50 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1902 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

866 
WUUS54 KMRX 052238
SVRMRX
TNC115-052345-
/O.NEW.KMRX.SV.W.0045.170405T2238Z-170405T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
538 PM CDT WED APR 5 2017

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Marion County in eastern Tennessee...

* Until 645 PM CDT

* At 538 PM CDT, a severe thunderstorm was located 7 miles southeast
  of Huntland, or 15 miles south of Winchester, moving northeast at
  40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Jasper, South Pittsburg, Whitwell, Kimball, Monteagle, Powells
  Crossroads, Orme, Chimneys S.p., Martin Springs, Fiery Gizzard
  S.p., Foster Falls S.p., Griffith Creek, Sequatchie Cave, New Hope
  and Lone Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

A tornado watch remains in effect until 900 PM CDT for eastern
Tennessee.

LAT...LON 3524 8585 3524 8582 3522 8577 3522 8574
      3524 8569 3529 8571 3529 8569 3531 8565
      3532 8556 3530 8555 3527 8549 3526 8544
      3522 8540 3520 8539 3499 8571 3499 8586
      3522 8586 3522 8587
TIME...MOT...LOC 2238Z 231DEG 34KT 3497 8618 

HAIL...1.00IN
WIND...60MPH
 
$$

JW
3 follow-up statements
786 
WWUS54 KMRX 052259
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
559 PM CDT WED APR 5 2017

TNC115-052345-
/O.CON.KMRX.SV.W.0045.000000T0000Z-170405T2345Z/
Marion TN-
559 PM CDT WED APR 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR MARION COUNTY...

At 558 PM CDT, a severe thunderstorm was located near Monteagle, or
11 miles northwest of Jasper, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Jasper, South Pittsburg, Whitwell, Kimball, Monteagle, Powells
Crossroads, Orme, Chimneys S.p., Martin Springs, Fiery Gizzard S.p.,
Foster Falls S.p., Griffith Creek, Sequatchie Cave, New Hope and Lone
Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Morristown.

&&

A tornado watch remains in effect until 900 PM CDT for eastern
Tennessee.

LAT...LON 3524 8585 3524 8582 3522 8577 3522 8574
      3524 8569 3529 8571 3529 8569 3531 8565
      3532 8556 3530 8555 3527 8549 3526 8544
      3522 8540 3520 8539 3499 8571 3499 8586
      3522 8586 3522 8587
TIME...MOT...LOC 2258Z 242DEG 39KT 3515 8579 

HAIL...1.00IN
WIND...60MPH
 
$$

DGS
905 
WWUS54 KMRX 052320
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
620 PM CDT WED APR 5 2017

TNC115-052345-
/O.CON.KMRX.SV.W.0045.000000T0000Z-170405T2345Z/
Marion TN-
620 PM CDT WED APR 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR MARION COUNTY...

At 619 PM CDT, a severe thunderstorm was located near Whitwell, or 
10 miles north of Jasper, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Jasper, South Pittsburg, Whitwell, Kimball, Monteagle, Powells
Crossroads, Orme, Chimneys S.p., Martin Springs, Fiery Gizzard S.p.,
Foster Falls S.p., Griffith Creek, Sequatchie Cave, New Hope and Lone
Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

A tornado watch remains in effect until 900 PM CDT for eastern
Tennessee.

LAT...LON 3524 8585 3524 8582 3522 8577 3522 8574
      3524 8569 3529 8571 3529 8569 3531 8565
      3532 8556 3530 8555 3527 8549 3526 8544
      3522 8540 3520 8539 3499 8571 3499 8586
      3522 8586 3522 8587
TIME...MOT...LOC 2319Z 250DEG 33KT 3520 8558 

HAIL...1.00IN
WIND...60MPH
 
$$

DGS
209 
WWUS54 KMRX 052337
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
637 PM CDT WED APR 5 2017

TNC115-052346-
/O.EXP.KMRX.SV.W.0045.000000T0000Z-170405T2345Z/
Marion TN-
637 PM CDT WED APR 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR MARION COUNTY WILL EXPIRE AT
645 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However gusty 
winds to 40 mph are still possible with another thunderstorm that is 
moving across the county.

A tornado watch remains in effect until 900 PM CDT for eastern
Tennessee.

LAT...LON 3524 8585 3524 8582 3522 8577 3522 8574
      3524 8569 3529 8571 3529 8569 3531 8565
      3532 8556 3530 8555 3527 8549 3526 8544
      3522 8540 3520 8539 3499 8571 3499 8586
      3522 8586 3522 8587
TIME...MOT...LOC 2336Z 231DEG 34KT 3529 8544 

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 2:52 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Apr 5, 2:52 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
352 PM EDT Wed Apr 5 2017

.SHORT TERM (This Evening through Friday)...Deep upper trough will
move into the Ohio Valley overnight and Thursday. Jet streaks move
around the upper low will continue to enhance the divergence aloft
over the Tennessee Valley through this evening. The upper trough
is inducing broad pressure falls over the Ohio/Tennessee Valleys.
The pressure falls is increasing the low-level jet over the area
deepening/strengthening the shear over the region, and pulling
moisture and better instability north.

Significant tornado parameter has increased to near 2 over the
Plateau and southeast Tennessee. HAIL CAPES near 700 j/kg and
lower freezing levels is producing an environment for large hail
up to Golfball. Downdraft CAPES, mid-level dry air and high DCP
suggest an environment for damaging winds. End result, besides the
potential of tornadoes, large hail and damaging winds are a big
concern through this evening.

The convection will end from west (CHA around 01Z, TYS around 03Z,
and TRI around 06Z), and then wrap-around moisture and instability
will pull showers back into the area toward daybreak Thursday. A
good deal of low-level instabilty, moisture, and cyclonic flow
around upper trough will produce widespread showers. The
temperature profile will be cold enough for a transition to snow
across the highest elevations (around 4kt), then lower during the
day (around 2500 feet) by Thursday evening. Scattered snow showers
will continue across the orographic areas for Thursday night and
Friday morning.

Besides the rain/snow showers, strong cold air advection will
produce windy conditions Thursday. Later shifts may need to issue
a wind advisory for tomorrow.

Due to concerns with hikers and vacationers across the Smoky
Mountains, residents of High Knob will issue a winter weather
advisory there beginning daybreak Thursday through day break
Friday.

.LONG TERM (Friday night through Wednesday)...
Much quieter weather expected through this period of the
forecast. To start the period we could still be dealing with a few
lingering flurries across the highest peaks with NW still still
in place. Not expecting any accumulation as this will be the tail
end of the snow. Continued NW flow will also allow for gusty winds
to remain across the higher elevations into Friday night.
However, the trough pushes east overnight into Saturday morning
thus ending NW flow and high pressure begins to build in from the
west. The biggest concern will be the cold temps that will occur
across the area overnight. Lows will be in the mid 30s across much
of the Central and Southern Valley. NETN and SWVA will see lows
right around freezing to a degree or two below freezing. It
doesn't look like a hard freeze at this point but sensitive plants
may need to be brought inside.

High pressure quickly builds into the region for the weekend which
will bring a welcomed warning trend. Highs on Saturday will be in
the low to mid 60s and back into the low to mid 70s by Sunday. It
does look like some upper level moisture rounds the ridge and
streams down into our area for both Saturday and Sunday so high
clouds look to be in place. Lows on Saturday night will be in the
upper 30s to lower 40s and mid and upper 40s for Sunday night.
Temperatures look even warmer Monday as an area of high pressure
develops to our southeast. This returns us to southerly flow and
bumps temps up into the mid to upper 70s. On Tuesday/Tuesday night
we have a cold front approaching from the west that will provide us
our next chance of showers and a possibly a few storms. The low is
up across the Great Lakes with the front stretching all the down to
the Gulf Coast States. Wednesday looks cooler behind the front with
highs back down into the upper 60s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             48  56  39  60 /  70  60  10   0
Knoxville McGhee Tyson Airport, TN  48  53  38  57 /  80  70  40  10
Oak Ridge, TN                       48  54  38  58 /  80  70  30  10
Tri Cities Airport, TN              47  50  34  50 /  90  80  60  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...Winter Weather Advisory from 8 AM Thursday to 8 AM EDT Friday
     for Blount Smoky Mountains-Cocke Smoky Mountains-Johnson-
     Sevier Smoky Mountains-Southeast Carter-Southeast Greene-
     Southeast Monroe-Unicoi.

VA...Winter Weather Advisory from 8 AM Thursday to 8 AM EDT Friday
     for Wise.

&&
Hazardous weather outlook, Apr 5, 3:33 PM CDT, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
433 PM EDT Wed Apr 5 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-062045-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
433 PM EDT Wed Apr 5 2017 /333 PM CDT Wed Apr 5 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

...Outbreak of Severe Thunderstorms Expected Across the Eastern
Tennessee Valley and Southern Appalachian Region This Afternoon
and Evening...

A strong upper-level storm system will move into the region
on today. The associated cold front is expected to trigger
scattered to numerous severe thunderstorms through this evening.
Damaging straight-line winds in excess of 60 mph and hail up to
the size of golfball will be possible with these storms.

A few tornadoes will also be possible with the strongest
storms. Additionally, a localized strong tornado cannot be ruled
out, particularly along the Cumberland Plateau and across
southeast Tennessee.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

...Winter Weather Advisory is in effect for the Mountains of
southwest Virginia and far east Tennessee...

A strong cold front will move across area tonight with colder air
spilling into the southern Appalachians. The cold air will allow
the rain showers to change to snow across the higher elevations
Thursday morning.

Snow accumulations of 3 to 6 inches are possible at elevations at
or above 4000 feet, and 1 to 3 inches between 2500 and 4000 feet,
by Thursday evening. Heavier amounts are possible across the
highest elevations. A dusting or less of snow is expected
elsewhere in areas below 2500 to 3000 feet.

After this system moves through winds out of the northwest will
increase Thursday into Friday, especially in the higher
elevations. Winds of 30-40 mph with higher gusts will be possible,
especially at elevations above 2500 feet. A Wind Advisory may be
needed at a later time to address this.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening in
support of severe weather operations.

In the hours before

Special weather statement, Apr 5, 11:38 AM CDT, 6 hours before
Special Weather Statement
National Weather Service Morristown TN
1238 PM EDT WED APR 5 2017

TNZ040>043-071>074-086-087-051800-
Cocke Smoky Mountains TN-Blount Smoky Mountains TN-
Northwest Monroe TN-Northwest Greene TN-Sevier Smoky Mountains TN-
Northwest Cocke TN-Southeast Greene TN-NW Blount TN-
Southeast Monroe TN-North Sevier TN-
1238 PM EDT WED APR 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BLOUNT...COCKE...
NORTHEASTERN MONROE...SOUTHEASTERN GREENE AND SEVIER COUNTIES UNTIL
200 PM EDT...

At 1235 PM EDT, Smoky Mountain Park reported strong and gusty winds
across the Smoky Mountain Park.  These winds will likely continue
through 2 pm ET.

Southerly winds between 20 and 30 mph with gusts up to 55 mph can be
expected.

Locations impacted include...
Sevierville, Newport, Gatlinburg, Pigeon Forge, Pittman Center,
Townsend, Del Rio, Great Smoky Mountains N.p., Cedar Creek, Happy
Valley, Citico Beach, Wears Valley, Roundtop Mountain S.p., Talassee,
Cades Cove, Round Mountain, Cosby, Hartford, Elkmont and Camp Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this strong wind passes. When traveling be alert to sudden strong
cross-winds. The windy conditions may also down small trees,
branches and power lines.

&&

LAT...LON 3555 8419 3618 8265 3608 8258 3604 8260
      3607 8264 3600 8278 3593 8281 3595 8290
      3593 8292 3588 8290 3577 8299 3577 8316
      3572 8325 3566 8330 3566 8335 3557 8349
      3556 8376 3552 8388 3541 8402 3529 8403
TIME...MOT...LOC 1635Z 237DEG 44KT 3570 8346

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 11:38 AM CDTSpecial Weather StatementMRXCocke, Sevier82 min
Apr 5, 3:29 PM CDTWinter Weather AdvisoryMRXBlount, Carter, Cocke, Greene, Johnson, Monroe and 2 more40 hr
Apr 5, 6:16 PM CDTSpecial Weather StatementMRXScott44 min
Apr 5, 6:18 PM CDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Sequatchie43 min
Apr 5, 6:46 PM CDTSpecial Weather StatementMRXAnderson, Campbell, Morgan44 min
Apr 5, 6:53 PM CDTAreal Flood AdvisoryMRXMarion, Sequatchie3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.